Isotretinoin Decreases Vitamin D levels

By Sheryl Clark MD
November 13, 2011
Tags: isotretinoin  

A new study suggests that taking isotretinoin (also known as Accutane) for acne can decrease levels of Vitamin D and calcium in the blood, and increase bone alklaline phosphatase levels. Further studies are needed to understand the effect of isotretinoin on Vitamin D physiology and the health of bones, but this is just another reason to consider carefully the potential side effects of this medication before it is prescribed for acne.

In my office, I am often able to get even severe nodulocystic acne under cpontrol with topical Tazarac, a Vitamin A derivative, sometime with a course of oral medication. If this does not result in complete clearing, the Cool Touch laser can be employed for permanent improvement in acne.  On might argue that this is a safer way to go.

What has your experience been?

Acne

Comments: